Recovery Begins Here
Call 24/7 (844) 557-8575

We’re open everyday 24/7
Get help now
Free & confidential

(844) 557-8575

Can Taking Too Many Stimulants Be Fatal?

Stimulants include prescription and illicit drugs. Cocaine, amphetamines, and methamphetamines are stimulants that are usually sold on the street. Prescription stimulants are often dispensed to treat attention-deficit hyperactivity disorder (ADHD), obesity, or narcolepsy. These medications increase energy, alertness, focus, and attention while raising heart rate, respiration levels, blood pressure, and body temperature.

According to the National Survey on Drug Use and Health (NSDUH), about 1.7 million adults in the United States misused stimulants in the month leading up to the survey in 2016. Any time a stimulant drug is used without a prescription for a needed medical reason, it is misuse and considered to be drug abuse.

Cocaine and methamphetamine are mostly illegal stimulant drugs of abuse. In 2016, there were nearly 2 million people using cocaine, and more than 600,000 people using methamphetamine in the United States, NSDUH reports.

The Substance Abuse and Mental Health Services Administration (SAMHSA) warns that the misuse of a stimulant drug can cause psychotic symptoms, hostility, paranoia, irregular heart rate, dangerously elevated body temperature, heart failure, and seizures. Too many stimulants or too high of a dosage can overwhelm the body and cause a toxic overdose, which can be fatal.

Specific Stimulants and the Risks of Taking Too Much

man rubbing eyes

Cocaine and methamphetamine (meth), as well as most prescription stimulants, are technically classified as Schedule II Controlled Substances by the U.S. Drug Enforcement Administration (DEA). This means they have some medicinal use in the United States but also a very high risk of abuse, drug dependence, and addiction.

Cocaine is a topical anesthetic, but it is mostly found as an illegal street drug. It is usually a white powder that is smoked, injected, or snorted, or it can be found in the form of crack, a crystal “rock” form that is typically melted down and smoked.

Methamphetamine is marketed as a prescription stimulant called Desoxyn, dispensed to treat ADHD or obesity. Meth is also more typically created in clandestine labs for illicit distribution as a street drug that is smoked, injected, or snorted.

Cocaine and meth are considered to be highly dangerous illegal stimulant drugs that in high doses can lead to aggression, violence, psychosis, and fatal overdose. The euphoric high is quick and wears off fast. These drugs are, therefore, often taken in binges or back-to-back doses, or during a “run” for several days to increase the pleasurable effects and limit the extremely low crash. This raises the potential risks involved with use. 

Other prescription stimulant drugs include those containing dextroamphetamine (Dexedrine), those with a combination of dextroamphetamine and amphetamine (Adderall), and those containing methylphenidate (Concerta and Ritalin). These are all commonly prescribed to treat ADHD.

When someone has ADHD, they often have trouble staying on task and concentrating. Stimulant drugs can help with this. They also promote wakefulness and depress appetite, which is why they are also sometimes prescribed to treat narcolepsy or obesity.

In the prescribing information for Adderall, the U.S. Food and Drug Administration (FDA) publishes that the lowest possible dose that seems to be effective should be used. For example, the Center for Medicare and Medicaid Services (CMS) publishes that the average FDA-approved dose for the combination of amphetamine and dextroamphetamine to treat ADHD is 5 mg (milligrams) once or twice per day. This can be increased as needed, but it should not exceed 40 mg in one day.

The U.S. National Library of Medicine (NLM) warns that the combination medication can cause serious heart problems or lead to sudden death, especially if taken in doses that are too high.

Toxic Overdose Involving Stimulants

Cocaine and meth use can be especially risky since the drugs are illegal and not regulated. It can be difficult to know exactly what is in the drug being taken, what might have been used to cut the product, and also how pure and potent the batch may be. This can increase the risk for overdose, as potency and purity can vary from batch to batch and, therefore, be difficult to predict.

How you take a stimulant drug can elevate the hazards and odds of overdose. If you crush up an ADHD medication that is meant to be swallowed and decide to snort, smoke, or inject it instead, the drug’s intended rate and method of metabolism are bypassed. It instead goes straight into the bloodstream for a more instantaneous effect.

This can be especially dangerous if the drug is an extended-release formulation. These drugs are designed to put a little bit of the medication into the bloodstream at a time through a controlled-release mechanism. Chewing or crushing these medications circumvents that and puts the entire dosage into the bloodstream at once. The body may become overwhelmed quickly. 

Taking stimulants with other drugs or alcohol can also increase the risk for overdose, as the substances can work with and against each other, creating a toxic effect. When a stimulant drug is taken in tandem with alcohol, which is a depressant, the substances can counteract the negative impacts of each other. This can make it more difficult to know when one has taken too much, often resulting in an unintentional overdose.

A stimulant overdose is a medical emergency. Look out for the following signs:

  • Restlessness
  • Irritability
  • Mental confusion
  • Fever and sweating
  • Dizziness
  • Hyperactivity
  • Muscle aches or weakness
  • Shallow and rapid breathing
  • Increased and irregular heart rate
  • Elevated blood pressure
  • Stomach upset
  • Vomiting
  • Diarrhea
  • Panic
  • Hallucinations
  • Aggressive behaviors
  • Paranoia
  • Blurred vision
  • Tremors
  • Fatigue and possible loss of consciousness or fainting
  • Coma
  • Seizures

How to Respond to an Overdose

There is no direct antidote for a stimulant overdose, but swift medical attention can be lifesaving. Call 911 immediately and tell first responders about any drugs that may have been ingested, whether or not they were prescribed, and the dosage, if known. Personal information, such as height, weight, and any medical or mental health concerns, can be helpful for medical personnel as well.

Almost 15,000 Americans died from an overdose involving the stimulant drug cocaine in 2017, the National Institute on Drug Abuse (NIDA) publishes. An overdose on stimulants is a real risk.

Stimulants are dangerous drugs that should be taken with caution and exactly as prescribed. An overdose is best treated through immediate medical intervention. A prompt response can be what saves a person’s life.

Without question, taking too many stimulants can be fatal.

Begin the path to
lasting recovery.

Call Now (844) 557-8575

SOURCES

(September 2017). Key Substance Use and Mental Health Indicators in the United States: Results from the 2016 National Survey on Drug Use and Health. Substance Abuse and Mental Health Services Administration. Retrieved January 2019 from https://www.samhsa.gov/data/sites/default/files/NSDUH-FFR1-2016/NSDUH-FFR1-2016.htm

(March 2016). Stimulants. Substance Abuse and Mental Health Services Administration. Retrieved January 2019 from https://www.samhsa.gov/atod/stimulants

Drug Scheduling. Drug Enforcement Administration. Retrieved January 2019 from https://www.dea.gov/drug-scheduling

(March 2007). Adderall. U.S. Food and Drug Administration. Retrieved January 2019 from https://www.cms.gov/Medicare-Medicaid-Coordination/Fraud-Prevention/Medicaid-Integrity-Education/Pharmacy-Education-Materials/Downloads/stim-adult-dosingchart11-14.pdf

(October 2015). Stimulant and Related Medications: U.S. Food and Drug Administration-Approved Indications and Dosages for Use in Adults. Centers for Medicare and Medicaid Services. Retrieved January 2019 from https://www.cms.gov/Medicare-Medicaid-Coordination/Fraud-Prevention/Medicaid-Integrity-Education/Pharmacy-Education-Materials/Downloads/stim-adult-dosingchart11-14.pdf

(September 2017). Dextroamphetamine and Amphetamine. U.S. National Library of Medicine. Retrieved January 2019 from https://medlineplus.gov/druginfo/meds/a601234.html

(August 2018). Overdose Death Rates. National Institute on Drug Abuse. Retrieved January 2019 from https://www.drugabuse.gov/related-topics/trends-statistics/overdose-death-rates

We've Helped Thousands Overcome Addiction

Call Now (844) 557-8575

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.